Analysis & PDE

  • Anal. PDE
  • Volume 6, Number 5 (2013), 1089-1119.

Stabilization for the semilinear wave equation with geometric control condition

Romain Joly and Camille Laurent

Full-text: Open access


In this article, we prove the exponential stabilization of the semilinear wave equation with a damping effective in a zone satisfying the geometric control condition only. The nonlinearity is assumed to be subcritical, defocusing and analytic. The main novelty compared to previous results is the proof of a unique continuation result in large time for some undamped equation. The idea is to use an asymptotic smoothing effect proved by Hale and Raugel in the context of dynamical systems. Then, once the analyticity in time is proved, we apply a unique continuation result with partial analyticity due to Robbiano, Zuily, Tataru and Hörmander. Some other consequences are also given for the controllability and the existence of a compact attractor.

Dans cet article, on prouve la décroissance exponentielle de l’équation des ondes semilinéaires avec un amortissement actif dans une zone satisfaisant seulement la condition de contrôle géométrique. La nonlinéarité est supposée sous-critique, défocalisante et analytique. La principale nouveauté par rapport aux résultats précédents est la preuve d’un résultat de prolongement unique en grand temps pour une solution non amortie. L’idée est d’utiliser un effet régularisant asymptotique prouvé par Hale et Raugel dans le contexte des systèmes dynamiques. Ensuite, une fois l’analyticité en temps prouvée, on applique un théorème de prolongement unique avec analyticité partielle dû à Robbiano, Zuily, Tataru et Hörmander. Des applications à la contrôlabilité et à l’existence d’attracteur global compact pour l’équation des ondes sont aussi données.

Article information

Anal. PDE, Volume 6, Number 5 (2013), 1089-1119.

Received: 9 May 2012
Revised: 17 August 2012
Accepted: 27 September 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B40: Asymptotic behavior of solutions 35B60: Continuation and prolongation of solutions [See also 58A15, 58A17, 58Hxx] 35B65: Smoothness and regularity of solutions 93D20: Asymptotic stability 35L71: Semilinear second-order hyperbolic equations
Secondary: 35B41: Attractors

damped wave equation stabilization analyticity unique continuation property compact attractor


Joly, Romain; Laurent, Camille. Stabilization for the semilinear wave equation with geometric control condition. Anal. PDE 6 (2013), no. 5, 1089--1119. doi:10.2140/apde.2013.6.1089.

Export citation


  • S. Alinhac and G. Métivier, “Propagation de l'analyticité des solutions de systèmes hyperboliques non-linéaires”, Invent. Math. 75:2 (1984), 189–204.
  • L. Aloui and M. Khenissi, “Stabilisation pour l'équation des ondes dans un domaine extérieur”, Rev. Mat. Iberoamericana 18:1 (2002), 1–16.
  • L. Aloui, S. Ibrahim, and K. Nakanishi, “Exponential energy decay for damped Klein–Gordon equation with nonlinearities of arbitrary growth”, Comm. Partial Differential Equations 36:5 (2011), 797–818.
  • J. Arrieta, A. N. Carvalho, and J. K. Hale, “A damped hyperbolic equation with critical exponent”, Comm. Partial Differential Equations 17:5-6 (1992), 841–866.
  • A. V. Babin and M. I. Vishik, Attractors of evolution equations, Studies in Mathematics and its Applications 25, North-Holland, Amsterdam, 1992.
  • C. Bardos, G. Lebeau, and J. Rauch, “Un exemple d'utilisation des notions de propagation pour le contrôle et la stabilisation de problèmes hyperboliques”, pp. 11–31 in Nonlinear hyperbolic equations in applied sciences (Turin, Italy, 1987), Universitá e Politecnico, Turin, 1988.
  • C. Bardos, G. Lebeau, and J. Rauch, “Sharp sufficient conditions for the observation, control, and stabilization of waves from the boundary”, SIAM J. Control Optim. 30:5 (1992), 1024–1065.
  • M. D. Blair, H. F. Smith, and C. D. Sogge, “Strichartz estimates for the wave equation on manifolds with boundary”, Ann. Inst. H. Poincaré Anal. Non Linéaire 26:5 (2009), 1817–1829.
  • N. Burq, “Contrôlabilité exacte des ondes dans des ouverts peu réguliers”, Asymptot. Anal. 14:2 (1997), 157–191.
  • N. Burq, “Mesures semi-classiques et mesures de défaut”, pp. 167–195 in Séminaire Bourbaki $1996/1997$ (Exposé 826), Astérisque 245, Société Mathématique de France, Paris, 1997.
  • N. Burq and P. Gérard, “Condition nécessaire et suffisante pour la contrôlabilité exacte des ondes”, C. R. Acad. Sci. Paris Sér. I Math. 325:7 (1997), 749–752.
  • N. Burq, G. Lebeau, and F. Planchon, “Global existence for energy critical waves in 3-D domains”, J. Amer. Math. Soc. 21:3 (2008), 831–845.
  • B. Dehman, “Stabilisation pour l'équation des ondes semi-linéaire”, Asymptot. Anal. 27:2 (2001), 171–181.
  • B. Dehman and P. Gérard, “Stabilization for the nonlinear Klein Gordon equation with critical exponent”, preprint, 2002.
  • B. Dehman, G. Lebeau, and E. Zuazua, “Stabilization and control for the subcritical semilinear wave equation”, Ann. Sci. École Norm. Sup. $(4)$ 36:4 (2003), 525–551.
  • B. Dehman, P. Gérard, and G. Lebeau, “Stabilization and control for the nonlinear Schrödinger equation on a compact surface”, Math. Z. 254:4 (2006), 729–749.
  • P. Gérard, “Microlocal defect measures”, Comm. Partial Differential Equations 16:11 (1991), 1761–1794.
  • P. Gérard, “Oscillations and concentration effects in semilinear dispersive wave equations”, J. Funct. Anal. 141:1 (1996), 60–98.
  • P. Gérard and É. Leichtnam, “Ergodic properties of eigenfunctions for the Dirichlet problem”, Duke Math. J. 71:2 (1993), 559–607.
  • J. Ginibre and G. Velo, “The global Cauchy problem for the nonlinear Klein–Gordon equation”, Math. Z. 189:4 (1985), 487–505.
  • J. Ginibre and G. Velo, “The global Cauchy problem for the nonlinear Klein–Gordon equation. II”, Ann. Inst. H. Poincaré Anal. Non Linéaire 6:1 (1989), 15–35.
  • M. Golubitsky and V. Guillemin, Stable mappings and their singularities, Graduate Texts in Mathematics 14, Springer, New York, 1973.
  • J. K. Hale, Asymptotic behavior of dissipative systems, Mathematical Surveys and Monographs 25, American Mathematical Society, Providence, RI, 1988.
  • J. K. Hale and G. Raugel, “Regularity, determining modes and Galerkin methods”, J. Math. Pures Appl. $(9)$ 82:9 (2003), 1075–1136.
  • A. Haraux, “Stabilization of trajectories for some weakly damped hyperbolic equations”, J. Differential Equations 59:2 (1985), 145–154.
  • A. Haraux, “Two remarks on hyperbolic dissipative problems”, pp. 6, 161–179 in Nonlinear partial differential equations and their applications (Paris, 1983–1984), edited by H. Brézis and J.-L. Lions, Res. Notes in Math. 122, Pitman, Boston, MA, 1985.
  • L. H örmander, “On the uniqueness of the Cauchy problem under partial analyticity assumptions”, pp. 179–219 in Geometrical optics and related topics (Cortona, Italy, 1996), edited by F. Colombini and N. Lerner, Progr. Nonlinear Differential Equations Appl. 32, Birkhäuser, Boston, MA, 1997.
  • O. Ivanovici, “Counterexamples to the Strichartz inequalities for the wave equation in general boundary domains”, J. Eur. Math. Soc. $($JEMS$)$ 14:5 (2012), 1357–1388.
  • R. Joly, “New examples of damped wave equations with gradient-like structure”, Asymptot. Anal. 53:4 (2007), 237–253.
  • L. Kapitanski, “Minimal compact global attractor for a damped semilinear wave equation”, Comm. Partial Differential Equations 20:7-8 (1995), 1303–1323.
  • L. V. Kapitanskiĭ, “Some generalizations of the Strichartz–Brenner inequality”, Leningrad Math. J. 1:3 (1990), 693–726.
  • M. Khenissi, “Équation des ondes amorties dans un domaine extérieur”, Bull. Soc. Math. France 131:2 (2003), 211–228.
  • C. Laurent, “Global controllability and stabilization for the nonlinear Schrödinger equation on some compact manifolds of dimension 3”, SIAM J. Math. Anal. 42:2 (2010), 785–832.
  • C. Laurent, “On stabilization and control for the critical Klein–Gordon equation on a 3-D compact manifold”, J. Funct. Anal. 260:5 (2011), 1304–1368.
  • C. Laurent, L. Rosier, and B.-Y. Zhang, “Control and stabilization of the Korteweg-de Vries equation on a periodic domain”, Comm. Partial Differential Equations 35:4 (2010), 707–744.
  • G. Lebeau, “Équation des ondes amorties”, pp. 73–109 in Algebraic and geometric methods in mathematical physics (Kaciveli, Albania, 1993), edited by A. Boutet de Monvel and V. Marchenko, Math. Phys. Stud. 19, Kluwer Acad. Publ., Dordrecht, 1996.
  • G. Métivier, “Counterexamples to Hölmgren's uniqueness for analytic nonlinear Cauchy problems”, Invent. Math. 112:1 (1993), 217–222.
  • L. Miller, “Escape function conditions for the observation, control, and stabilization of the wave equation”, SIAM J. Control Optim. 41:5 (2002), 1554–1566.
  • C. Miranda, Partial differential equations of elliptic type, vol. 2, Ergebnisse der Mathematik und ihrer Grenzgebiete $($2$)$, Springer, New York, 1970.
  • A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences 44, Springer, New York, 1983.
  • J. Rauch and M. Taylor, “Exponential decay of solutions to hyperbolic equations in bounded domains”, Indiana Univ. Math. J. 24 (1974), 79–86.
  • G. Raugel, “Global attractors in partial differential equations”, pp. 885–982 in Handbook of dynamical systems, vol. 2, edited by B. Fiedler, North-Holland, Amsterdam, 2002.
  • L. Robbiano and C. Zuily, “Uniqueness in the Cauchy problem for operators with partially holomorphic coefficients”, Invent. Math. 131:3 (1998), 493–539.
  • R. S. Strichartz, “Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations”, Duke Math. J. 44:3 (1977), 705–714.
  • L. Tartar, “$H$-measures, a new approach for studying homogenisation, oscillations and concentration effects in partial differential equations”, Proc. Roy. Soc. Edinburgh Sect. A 115:3-4 (1990), 193–230.
  • L. Tartar, An introduction to Sobolev spaces and interpolation spaces, Lecture Notes of the Unione Matematica Italiana 3, Springer, Berlin, 2007.
  • D. Tataru, “Unique continuation for solutions to PDE's; between Hörmander's theorem and Holmgren's theorem”, Comm. Partial Differential Equations 20:5-6 (1995), 855–884.
  • D. Tataru, “Unique continuation for operators with partially analytic coefficients”, J. Math. Pures Appl. $(9)$ 78:5 (1999), 505–521.
  • E. Zuazua, “Exponential decay for the semilinear wave equation with locally distributed damping”, Comm. Partial Differential Equations 15:2 (1990), 205–235.
  • E. Zuazua, “Exponential decay for the semilinear wave equation with localized damping in unbounded domains”, J. Math. Pures Appl. $(9)$ 70:4 (1991), 513–529.